Skip to content
My WebMD Sign In, Sign Up
fentanyl transdermal 100mcg/hr
avatar
neil41501 posted:
hi i've been treated with fentanyl and oxycodone for several yrs. now but it seems that on my 3rd day well last 24 hrs of my patch my pain relief is not there o i've been trying to adjust my 3rd day by taking 1 extra of my oral meds that 3rd day, but some days it's still unbearable, the thing is i'm seeming to be fighting a losing battle that last 24 hrs of my patch and i'm concerned in what to do because fentanyl concerns me very much, so could anyone please give me any reasonable suggestions as i'm trying so responsibly to keep everything moderate but it's getting tiresome any input please
Reply
 
avatar
ctbeth responded:
According to my pain management MD, the blood levels of fentanyl dramatically decrease during hour 48-72 (day three).

I am not using fentanyl patch now, but when I did, I changed it every 48, rather-than 72 hours.

Please discuss this with your MD as the solution is quite simple, long as your MD is willing, that is.

Suggestions, you ask: call your MD's office and tell someone (other-than a receptionist) of your concern. The best-possible scenario would be that you're told to change the patch every 48 hr and your new Rx date will be adjusted accordingly.

Good luck, and do let us know how this comes about for you.

CTB
 
avatar
77grace responded:
Hi neil41501,
I have to agree with ctBeth!I only used the Fentanyl patch for a short period of time but I too did not gert the releif on day 3 !So my Dr. changed it to every 48 hrs also!I'm sure that you know how impoetant it is to try to stay one up ahead of the pain because if we wait to long its really hard to help the pain!!!
I'm having a really bad time right now too with pain!My area of pain is much bigger now ,so my whole left side of my neck down to my Hips hurt alot!I think it is becase my curvature of my spine is much worse or....?I hope to get a new MRI to see if the Disk problem is worse!
We need to hang in there together,it helps to be able to vent here!
Best wish's 77grace
 
avatar
annette030 replied to ctbeth's response:
I agree with Beth on what to ask for, but I would do it in person at an appt. rather than on the phone. For sure, do not talk to anyone about this on the phone other than the prescribing doctor.

Take care, Annette

PS, Hugs to Beth!!!
 
avatar
ctbeth replied to annette030's response:
Excellent suggestion, Annette.

How my PM works is that I phone speak with my primary RN, she conveys my concern with my MD, then my RN calls me back. This usually happen within 1/2 hr.

If I need to speak to the MD, I may have to wait until the end of the day.

It can also take weeks to get in to see him if it's not a scheduled appointment.

The practice where I go does a lot of communications via phone.

It gives us faster access to issues/ questions that are not of en emergency nature; emergencies are handled differently, naturally.
 
avatar
tuloud54 responded:
Please know that there is nothing wrong with you and it is not in your head.Please click on my name to read my stories. I had the same problem and dr did not believe me. When you have pain,the patch last as long as it last.You can not make it work longer. Be honest with your dr and speak with him face to face. You'll be ok. If dr will not help.look elswhere.You deserve better. God bless.
 
avatar
cweinbl responded:
Many chronic pain patients have for years reported that the Fentanyl Transdermal patch is only efficacious for 48 hours. You are far from the only person effected by this problem. In fact, I've never heard anyone on this message board or another one report that the patch worked well for 72 hours.

Physicians understand that the patch does not work well after 48 hours and they typically will write your next Rx for enough patches to change every 48 hours. Since this condition has been both obvious and pervasive, the doctor will likely cooperate with your request.

Finally, your Oxycodone is for breakthrough pain. Using it to enhance the efficacy of an empty Transdermal reservoir may cause you to run out of Oxycodone too soon. Reporting that to your physician is likely to cause more consternation than asking her or him if you can change the Fentanyl patch every two days. Good luck
cweinbl
csw2@bex.net
 
avatar
annette030 replied to ctbeth's response:
I think discussing it with your own doctor beforehand is wisest. Have a plan and use it when you need to. I talked about this with my doctor and she prefers to actually see the patient in person, and she keeps a couple of emergency appts. aside every day for this reason. I have always been able to get in to see her the same day or the next day at the latest. The only communication she and I have over the phone is pre-arranged and is for how new medications are working, etc.

My last doctor in Reno, NV, did all of his call backs that evening after the office closed. He didn't talk to anyone on the phone during the day. His asst. pulled all the charts and left him a list of people and their problems. His wife must have spent a lot of evenings at home alone, poor thing.

I have heard of doctors using email now, but my doctor doesn't prefer that.

Take care, Annette
 
avatar
kelsee333 replied to cweinbl's response:
After 6 back surgeries in 10 yrs and oodles & oodles of pain meds over the years and still no relief, I must say I
got some relief today in reading these posts on the fentanyl patches.I knew that these things were not working as directed. In fact, I've been in bed w/out sleep for the second time this week. I went and added a patch earlier in the week & was on my way. Now again, back in bed on day three of the patch. I'm now going to run out of my patches early cuz I'm gettin up and grapping another now. I know my dr doesn't have "xtra appts" in order for me to see him early but I refuse to be in bed in another three days! Btw...I also have break thru pain meds but to no avail..also going to be low by end of month. God I hate this!
 
avatar
Anon_57995 replied to kelsee333's response:
Please do not do this!
You're risking overdosing on fentanyl-
PLUS
You'll have to go through withdrawal and if you're drug tested at your appt, your urine will not show the right amount of fentanyl.

Fentanyl can be a wonderful pain management med, but you MUST use it as prescribed. If you're not using it exactly as your MD instructed, you run the risk of your MD dismissing you from his care.

Talk to your MD about your not getting proper pain management- grabbing another patch is not what you should be doing.

Fentanyl can kill you if used improperly.
It's nothing to fool around with!
 
avatar
cweinbl replied to Anon_57995's response:
"Grabbing another patch" will not "kill you." Grabbing several patches at one time would be dangerous.

There are two important things to comprehend here:

1) A Fentanyl Transdermal patch will likely not provide the same plasma level after 48 hours. Thus pain returns and becomes severe. Many physicians will allow you to change patches after 48 hours, rather than 72 hours. All you need to do is ask. It's not unusual. Some patients change the patch daily because they develop contact dermatitis under the patch. You likely will not even require an office visit for this. Just call, say that you get no benefit from the patch after two days. They will understand and change your Rx accordingly.

2) Virtually everyone on long-term opioids will experience tolerance. It can easily be managed. Ask your doctor if the dosage can be increased. Physicians respect the tolerance factor and will be cooperative. After you have reached the maximum safe dosage of an opioid, your doctor will recommend that you rotate to a chemically different opioid for a while. After several weeks, you can return to the original drug (Fentanyl) with much greater efficacy.

If you cannot benefit from oral, IV, IM or Transdermal opioids, your doctor might recommend either the spinal cord stimulator or the Intrathecal Infusion Pump. Both require surgical implantation of a mechanical device. There is morbidity with any surgery, in addition to the possibility of improperly placed catheters and leads, crimped or blocked catheters or medication that loses effectiveness. It's a last resort option.
cweinbl
csw2@bex.net
 
avatar
annette030 replied to ctbeth's response:
Or tell him in person,after you make an appt. to see him. It is simple to deal with.

Take care, Annette
 
avatar
annette030 replied to annette030's response:
Sorry, I did not realize this was an old post, please ignore my last post.

Take care, Annette


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Every Chronic Pain Patient Needs to READ THIS!!!
There is a group of thirty seven Doctors, Companies. and Researchers that are petitioning the FDA to change the labels on Opiates so that ... More
Was this Helpful?
41 of 46 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.